Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Lake Charles, LA

September 23, 20205 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 23, 2020, 4:03 PM CDT for 5 parishes in Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 4:03 PM CDT (21:03 UTC)
Expired
Sep 23, 2020, 10:00 PM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 78 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KLCH 232103
FFWLCH
LAC003-009-039-079-115-240300-
/O.NEW.KLCH.FF.W.0032.200923T2103Z-200924T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
403 PM CDT Wed Sep 23 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Avoyelles Parish in central Louisiana...
  Northwestern Evangeline Parish in central Louisiana...
  Rapides Parish in central Louisiana...
  Northeastern Allen Parish in southwestern Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 1000 PM CDT.

* At 403 PM CDT, Doppler radar indicated heavy rains continued 
  across the eastern portions of the warned area. Rainfall is 
  tapering off from near Alexandria to Glenmora. Between 2 and 7 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Alexandria, Pineville, Oakdale, Marksville, Bunkie, Simmesport, 
  Glenmora, Moreauville, Cheneyville, Elizabeth, Effie, Alexandria 
  International Airport, Hineston, Bordelonville, Ball, Cottonport, 
  Mansura, Lecompte, Hessmer and Evergreen.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3123 9288 3139 9262 3147 9216 3132 9208
      3132 9200 3128 9202 3123 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3113 9172
      3104 9172 3098 9181 3087 9180 3085 9191
      3093 9222 3090 9253 3079 9265 3078 9286

FLASH FLOOD...RADAR INDICATED

$$

Brazzell
1 follow-up statement
339 
WGUS74 KLCH 232123
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
423 PM CDT Wed Sep 23 2020

LAC003-009-039-079-115-240300-
/O.CON.KLCH.FF.W.0032.000000T0000Z-200924T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen LA-Avoyelles LA-Evangeline LA-Rapides LA-Vernon LA-
423 PM CDT Wed Sep 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR AVOYELLES, NORTHWESTERN EVANGELINE, RAPIDES, 
NORTHEASTERN ALLEN AND SOUTHEASTERN VERNON PARISHES...

At 423 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Between 2 and 7 inches of rain have fallen. Flash flooding is 
already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Alexandria, Pineville, Oakdale, Marksville, Bunkie, Simmesport, 
  Glenmora, Moreauville, Cheneyville, Elizabeth, Effie, Alexandria 
  International Airport, Hineston, Bordelonville, Ball, Cottonport, 
  Mansura, Lecompte, Hessmer and Evergreen.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3123 9288 3139 9262 3147 9216 3132 9208
      3132 9200 3128 9202 3123 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3113 9172
      3104 9172 3098 9181 3087 9180 3085 9191
      3093 9222 3090 9253 3079 9265 3078 9286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:44 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 23, 3:44 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
Issued by National Weather Service Brownsville TX
344 PM CDT Wed Sep 23 2020

.DISCUSSION...Active weather ongoing, and that will be, by far,
most of the action in the seven-day forecast period. Several
tornado warnings have been issued in northern Central LA and
eastern Acadiana this afternoon, prompting a Tornado Watch to be
issued by SPC for Avoyelles and St. Landry parishes until 03Z/10
PM CDT. Post-tropical cyclone Beta's center is now moving through
Central Louisiana. It has developed a quasi-frontal structure,
with elevated low-level helicity along the warm front extending
eastward from the center providing a favorable environment for
short-lived tornadoes. A Flash Flood Watch also remains in effect
for the northern two tiers of LA parishes. An additional 2-4" of
rainfall is possible, per radar trends mostly affecting Rapides
and Avoyelles, with Flash Flood Warnings also ongoing in those
areas. A Coastal Flood Advisory and Coastal Flood Warning
(Vermilion westward) remain in effect as well until 10 PM CDT,
and may need to be extended into Thursday, as tides continue to
run well above predicted levels in the wake of Beta. Will let
swing shift take a closer look at this.

Model guidance in good agreement that the heaviest rain should be
out of the CWA by 00Z and the parent mid-level shortwave trough
out of LA by 06Z tonight. This will usher in drier air for
Thursday, though residual moisture or even evaporation from wet
ground may be enough to generate isolated/widely scattered showers
in the afternoon. Temps to remain on the cool-ish side, topping
out in the upper 70s-low 80s F.

For Friday, the models pinch off an upper-low somewhere in the
vicinity of central TX (placement varies). However, it develops in
a pretty dry atmospheric column and so won't have a great deal of
moisture to work with. GFS/NAM suggest that a shortwave may eject
out ahead of the low Friday night/Saturday, which could bring a
few showers and a thunderstorm or two to the coastal areas. After
the parent low opens up and passes by on Sunday (bringing a weak
surface boundary through), dry NW flow aloft sets up, with high
pressure at the surface for Monday. High temps gradually recover
to the mid-upper 80s by Sunday, though nights should be relatively
comfortable, falling into the 60s except along the immediate
coast.

Looking out at next Tuesday, both GFS/ECMWF dive a deep trough
into the Upper Midwest, sending a seasonably strong cold front all
the way to the Gulf Coast. Even blended guidance suggesting
morning lows next Wednesday perhaps in the 50s, which would feel
refreshing!

&&

.MARINE...Boating conditions will be on an improving trend over
the next 12-24 hours and remain favorable beyond that. Still
seeing marginally hazardous conditions on the western Gulf zone
from 20-60nm out, where a SCA is in place until 00Z/7PM CDT.
Otherwise, a few pockets of SCEC persist but will be fading away
as the remnants of Beta move inland. For Thursday and beyond, weak
high pressure keeps the pressure gradient rather slack, with light
winds varying in speed and seas generally only 1-3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  77  64  81 /  80  30  20  20
LCH  69  81  67  82 /  30  20  10  30
LFT  71  81  67  83 /  50  20  20  20
BPT  69  81  67  83 /  20  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 10 PM CDT this evening for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Warning until 10 PM CDT this evening for LAZ052-
     073-074.

     Coastal Flood Advisory until 10 PM CDT this evening for LAZ053-
     054.

TX...Coastal Flood Warning until 10 PM CDT this evening for
TXZ215.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ470.

&&

99
Hazardous weather outlook, Sep 23, 2:49 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lake Charles LA
Issued by National Weather Service Brownsville TX
249 PM CDT Wed Sep 23 2020

LAZ027-028-030>032-041>045-055-TXZ180-201-216-259>262-242000-
Vernon-Rapides-Beauregard-Allen-Evangeline-Calcasieu-Jefferson Davis-
Acadia-Lafayette-Upper St. Martin-Lower St. Martin-Tyler-Hardin-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
249 PM CDT Wed Sep 23 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ053-054-242000-
Iberia-St. Mary-
249 PM CDT Wed Sep 23 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Louisiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052-073-074-TXZ215-242000-
Vermilion-West Cameron-East Cameron-Jefferson-
249 PM CDT Wed Sep 23 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-033-242000-
Avoyelles-St. Landry-
249 PM CDT Wed Sep 23 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...TORNADO WATCH 494 IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ430-432-435-450-452-455-472-475-242000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
249 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-242000-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
249 PM CDT Wed Sep 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 23, 11:51 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      CALL                    30.62N 93.88W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:52 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1152 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      2 E CALL                30.61N 93.84W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:57 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     COASTAL FLOOD    3 NW SABINE PASS        29.77N 93.93W
09/20/2020                   GMZ430             TX   DEPT OF HIGHWAYS

            PERIOD FLOODING OF HWY 82.

&&
Local storm report, Sep 23, 11:58 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     COASTAL FLOOD    2 SW HOLLY BEACH        29.76N 93.48W
09/21/2020                   GMZ450             LA   DEPT OF HIGHWAYS

            PERIODIC FLOODING.

&&
Local storm report, Sep 23, 12:00 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     COASTAL FLOOD    1 W CAMERON             29.80N 93.32W
09/21/2020                   CAMERON            LA   PUBLIC

&&
Local storm report, Sep 23, 3:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLASH FLOOD      4 WNW GLENMORA          30.99N 92.65W
09/23/2020                   RAPIDES            LA   PUBLIC

            FLOOD WATERS UP TO HWY 113 AND GETTING CLOSE
            TO A BUSINESS.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:42 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Sep 23, 3:15 AM CDTSpecial Marine WarningLCH60 min
Sep 23, 7:21 AM CDTSmall Craft AdvisoryLCH12 hr
Sep 23, 7:42 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon7 hr
Sep 23, 8:15 AM CDTFlash Flood WarningLCHIberia, St. Mary4 hr
Sep 23, 10:35 AM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon4 hr
Sep 23, 12:25 PM CDTFlash Flood WarningLCHAllen, Evangeline, Rapides, Vernon4 hr
Sep 23, 12:44 PM CDTTornado WarningLCHEvangeline, Rapides16 min
Sep 23, 1:46 PM CDTTornado WarningLCHAvoyelles, Saint Landry14 min
Sep 23, 2:00 PM CDTTornado WarningLCHAvoyelles, Rapides15 min
Sep 23, 2:17 PM CDTTornado WarningLCHAvoyelles, Rapides13 min
Sep 23, 2:32 PM CDTRiver Flood WarningLCHRapides29 days
Sep 23, 2:35 PM CDTTornado WarningLCHAvoyelles25 min
Sep 23, 2:36 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon3 hr
Sep 23, 2:39 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides96 min
Sep 23, 2:58 PM CDTTornado WarningLCHAvoyelles17 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.